Alert archive / South Dakota / Severe Thunderstorm Warnings in 2019

Severe Thunderstorm Warning 69, NWS Sioux Falls, SD

July 17, 20199 counties in South Dakota

NWS Sioux Falls, SD issued this severe thunderstorm warning at Jul 17, 2019, 5:27 AM CDT for 9 counties in South Dakota. It was in force for 63 min. 5 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 17, 2019, 5:27 AM CDT (10:27 UTC)
Expired
Jul 17, 2019, 6:30 AM CDT
In force
63 min
Issued by
NWS Sioux Falls, SD
Area
Storm-based polygon
Hail
1.0 in
Wind
80.0 mph

Counties Bon Homme County, SD, Charles Mix County, SD, Davison County, SD, Hanson County, SD, Hutchinson County, SD, McCook County, SD, Minnehaha County, SD, Turner County, SD, Yankton County, SD

The radar

The Sioux Falls radar (KFSD), 100 km from the middle of the area, began a volume at 10:31 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 17, 5:33 AM CDTTSTM WND GST 891 Ssw Parkston, SD
Jul 17, 5:35 AM CDTTSTM WND DMGParkston, SDSEVERAL TREES DOWNED IN PARKSTON.
Jul 17, 5:35 AM CDTTSTM WND DMGTyndall, SDTREE BRANCHES AND A FEW SMALL LIMBS BROKEN BY WIND GUSTS DURING SEVERE THUNDERSTORM.
Jul 17, 5:41 AM CDTTSTM WND DMGOlivet, SDLATE REPORT, SIGNIFICANT TREE DAMAGE THROUGHOUT TOWN.
Jul 17, 5:53 AM CDTTSTM WND GST 803 Nne Menno, SD

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 6 storm reports to this severe thunderstorm warning; the first came 6 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 17, 4:48 AM CDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Omaha, NE (KOAX), launched 00:00Z, 10.5 hours before the alert went out and 214 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 00:00Z on 2019-07-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1673 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 00:00Z on 2019-07-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 35 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1673 J/kg
Mixed-layer CIN
-31 J/kg
Mixed-layer LCL
1344 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
35 m²/s²
0-3 km storm-relative helicity
124 m²/s²
Significant tornado parameter
0.0
Supercell composite
2.8

Open this sounding in Storm Lab

The text

As transmitted.

140 
WUUS53 KFSD 171027
SVRFSD
SDC009-023-035-061-067-087-099-125-135-171130-
/O.NEW.KFSD.SV.W.0069.190717T1027Z-190717T1130Z/

BULLETIN - EAS ACTIVATION REQUESTED
Severe Thunderstorm Warning
National Weather Service Sioux Falls SD
527 AM CDT Wed Jul 17 2019

The National Weather Service in Sioux Falls has issued a

* Severe Thunderstorm Warning for...
  Southeastern Davison County in southeastern South Dakota...
  Southwestern Minnehaha County in southeastern South Dakota...
  Southeastern Charles Mix County in south central South Dakota...
  Bon Homme County in southeastern South Dakota...
  Southern McCook County in southeastern South Dakota...
  Yankton County in southeastern South Dakota...
  Southern Hanson County in southeastern South Dakota...
  Turner County in southeastern South Dakota...
  Hutchinson County in southeastern South Dakota...

* Until 630 AM CDT.

* At 525 AM CDT, severe thunderstorms were located along a line
  extending from near Alexandria to 11 miles northwest of Niobrara,
  moving east at 40 mph.

  These are very dangerous storms.

  HAZARD...80 mph wind gusts and quarter size hail.

  SOURCE...Trained weather spotters.

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be heavily damaged. Expect 
           considerable damage to roofs, windows, and vehicles. 
           Extensive tree damage and power outages are likely.

* Severe thunderstorms will be near...
  Alexandria around 530 AM CDT.
  Springfield, Emery and Clayton around 545 AM CDT.
  Bridgewater around 555 AM CDT.
  Dolton around 605 AM CDT.
  Canistota around 610 AM CDT.
  Marion and Monroe around 615 AM CDT.
  Parker around 625 AM CDT.
  Chancellor around 630 AM CDT.

Other locations impacted by these severe thunderstorms include
Gayville, Lesterville and Olivet.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

This is an EXTREMELY DANGEROUS SITUATION. These storms are producing 
widespread wind damage across south central South Dakota. SEEK 
SHELTER NOW inside a sturdy structure and stay away from windows!

&&

LAT...LON 4284 9815 4288 9828 4320 9813 4320 9811
      4326 9811 4367 9792 4357 9688 4308 9708
      4308 9716 4290 9716 4281 9720 4285 9723
      4287 9730 4287 9741 4285 9744 4286 9762
      4284 9769 4287 9785 4277 9794 4276 9803
TIME...MOT...LOC 1025Z 286DEG 35KT 4360 9787 4286 9819 

HAIL...1.00IN
WIND...80MPH
 
$$

Kalin
2 follow-up statements
780 
WWUS53 KFSD 171042
SVSFSD

Severe Weather Statement
National Weather Service Sioux Falls SD
542 AM CDT Wed Jul 17 2019

SDC009-023-035-061-067-087-099-125-135-171130-
/O.CON.KFSD.SV.W.0069.000000T0000Z-190717T1130Z/
Davison SD-Minnehaha SD-Charles Mix SD-Bon Homme SD-McCook SD-
Yankton SD-Hanson SD-Turner SD-Hutchinson SD-
542 AM CDT Wed Jul 17 2019

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 630 AM CDT
FOR SOUTHEASTERN DAVISON...SOUTHWESTERN MINNEHAHA...SOUTHEASTERN
CHARLES MIX...BON HOMME...SOUTHERN MCCOOK...YANKTON...SOUTHERN
HANSON...TURNER AND HUTCHINSON COUNTIES...

At 542 AM CDT, severe thunderstorms were located along a line
extending from near Emery to near Niobrara, moving east at 40 mph.

These are very dangerous storms.

HAZARD...90 mph wind gusts and half dollar size hail.

SOURCE...Trained weather spotters. A wind gust of 89 mph was 
         reported near Parkston around 5:31 am. 

IMPACT...You are in a life-threatening situation. Flying debris may 
         be deadly to those caught without shelter. Mobile homes 
         will be heavily damaged or destroyed. Homes and businesses 
         will have substantial roof and window damage. Expect 
         extensive tree damage and power outages.

These severe storms will be near...
  Emery and Clayton around 545 AM CDT.
  Bridgewater around 555 AM CDT.
  Dolton around 605 AM CDT.
  Canistota around 610 AM CDT.
  Marion and Monroe around 615 AM CDT.
  Parker around 625 AM CDT.
  Chancellor around 630 AM CDT.

Other locations impacted by these severe thunderstorms include
Gayville, Lesterville and Olivet.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

This is an EXTREMELY DANGEROUS SITUATION with tornado like wind
speeds expected. Mobile homes and high profile vehicles are
especially susceptible to winds of this magnitude and may be
overturned. For your protection move to an interior room on the
lowest floor of a building. These storms have the potential to cause
serious injury and significant property damage.

&&

LAT...LON 4284 9815 4288 9828 4320 9813 4320 9811
      4326 9811 4367 9792 4357 9688 4308 9708
      4308 9716 4290 9716 4281 9720 4285 9723
      4287 9730 4287 9741 4285 9744 4286 9762
      4284 9769 4287 9785 4277 9794 4276 9803
TIME...MOT...LOC 1042Z 286DEG 35KT 4356 9766 4282 9798 

TORNADO...POSSIBLE
HAIL...1.25IN
WIND...90MPH
 
$$

Kalin
146 
WWUS53 KFSD 171112
SVSFSD

Severe Weather Statement
National Weather Service Sioux Falls SD
612 AM CDT Wed Jul 17 2019

SDC023-035-171121-
/O.CAN.KFSD.SV.W.0069.000000T0000Z-190717T1130Z/
Davison SD-Charles Mix SD-
612 AM CDT Wed Jul 17 2019

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN DAVISON AND
SOUTHEASTERN CHARLES MIX COUNTIES IS CANCELLED...

The storms which prompted the warning have moved out of the warned 
area. Therefore, the warning has been cancelled.

A Severe Thunderstorm Watch remains in effect until 1000 AM CDT for
southeastern South Dakota.

LAT...LON 4357 9688 4308 9708 4308 9716 4290 9716
      4281 9720 4285 9723 4287 9730 4287 9741
      4285 9744 4286 9762 4284 9769 4287 9785
      4277 9794 4276 9803 4365 9770
TIME...MOT...LOC 1111Z 283DEG 41KT 4348 9728 4288 9753 

$$

SDC009-061-067-087-099-125-135-171130-
/O.CON.KFSD.SV.W.0069.000000T0000Z-190717T1130Z/
Minnehaha SD-Bon Homme SD-McCook SD-Yankton SD-Hanson SD-Turner SD-
Hutchinson SD-
612 AM CDT Wed Jul 17 2019

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 630 AM CDT
FOR SOUTHWESTERN MINNEHAHA...BON HOMME...SOUTHERN MCCOOK...YANKTON...
SOUTHEASTERN HANSON...TURNER AND EASTERN HUTCHINSON COUNTIES...

At 611 AM CDT, severe thunderstorms were located along a line
extending from near Monroe to Lewis And Clark State Recreation Area,
moving east at 45 mph.

These are very dangerous storms.

HAZARD...90 mph wind gusts and quarter size hail.

SOURCE...Trained weather spotters. These storms have a history of 
         producing 80-90 mph winds. 

IMPACT...You are in a life-threatening situation. Flying debris may 
         be deadly to those caught without shelter. Mobile homes 
         will be heavily damaged or destroyed. Homes and businesses 
         will have substantial roof and window damage. Expect 
         extensive tree damage and power outages.

These severe storms will be near...
  Marion and Monroe around 615 AM CDT.
  Yankton and Parker around 620 AM CDT.
  Mission Hill around 625 AM CDT.
  Wall Lake and Chancellor around 630 AM CDT.

Other locations impacted by these severe thunderstorms include
Gayville, Lesterville and Olivet.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This is an EXTREMELY DANGEROUS SITUATION with tornado like wind
speeds expected. Mobile homes and high profile vehicles are
especially susceptible to winds of this magnitude and may be
overturned. For your protection move to an interior room on the
lowest floor of a building. These storms have the potential to cause
serious injury and significant property damage.

Intense thunderstorm lines can produce brief tornadoes and widespread
significant wind damage. Although a tornado is not immediately
likely, it is best to move to an interior room on the lowest floor of
a building. These storms may cause serious injury and significant
property damage.

&&

LAT...LON 4357 9688 4308 9708 4308 9716 4290 9716
      4281 9720 4285 9723 4287 9730 4287 9741
      4285 9744 4286 9762 4284 9769 4287 9785
      4277 9794 4276 9803 4365 9770
TIME...MOT...LOC 1111Z 283DEG 41KT 4348 9728 4288 9753 

TORNADO...POSSIBLE
HAIL...1.00IN
WIND...90MPH
 
$$

Kalin

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 17, 4:50 AM CDT, 37 minutes earlier.

Area forecast discussion, Jul 17, 4:50 AM CDT, 37 minutes before
AREA FORECAST DISCUSSION
National Weather Service Sioux Falls SD
450 AM CDT Wed Jul 17 2019

.SHORT TERM...(Today and Tonight)
Issued at 446 AM CDT Wed Jul 17 2019

Very complicated convective forecast for the next 12-24 hours.
Current complex of storms in south central South Dakota not well
handled by various CAMs as far as specific location, with most too
far north with ongoing activity pushing into our southwest counties
as of 09Z. However, general idea of this main complex pushing east
across our CWA through the morning, exiting by around 16Z, is
similar among the various solutions. Expect to see strong to severe
winds as it pushes across the southern CWA early this morning, but
believe there will be a general weakening trend after mid morning,
as the low level jet begins its diurnal downtrend. Track of this
complex will be key to potential for development later today though,
as it will likely leave one or more well-defined outflow boundaries
in its wake, which may become a focal point for isolated storm
development by mid-late afternoon. With lack of strong consensus on
the track of this complex, there is likewise a lack of consensus on
where the primary boundary will be located later today. RAP/HRRR,
3km NAM and ARW seem to favor early evening development somewhere in
the neighborhood of southwest MN to the Iowa Great Lakes, so will
focus higher pops here for now, but this will likely be adjusted
given the more southern track of the early morning complex.

While confidence is low in the location of potential late afternoon
development, forecast soundings lead to higher confidence that any
storms, particularly those along boundaries, could quickly become
severe, with all modes of severe weather possible. Deep layer shear
in excess of 40-50kt and MUCAPE of 2-3kJ/kg or higher support large
hail and isolated tornadic threat from supercells. This threat looks
to be mainly very late afternoon-mid evening in our area, with
stronger storms pushing east of the forecast area by late evening.

Cannot rule out some lingering showers/storms hanging back into the
area through the overnight, but generally looking for a much calmer
period late tonight through Thursday.

In addition to the convective concerns, will also have to highlight
the heat and humidity which will be with us for this latter half of
the week. Have transitioned Excessive Heat Watch to a Warning from
this afternoon through early Friday evening for our lower Missouri
River Valley counties, and eastward toward Plymouth and Ida counties
in northwest Iowa. This area has greatest likelihood of seeing heat
indices top 100, and potentially above 105 for multiple days. Have
issued a heat advisory bordering the warning for this afternoon, and
left most of the watch in place, but pushed the start time back to
Thursday afternoon.

.LONG TERM...(Thursday through Tuesday)
Issued at 446 AM CDT Wed Jul 17 2019

Time has been limited this morning with focus on near-term severe
convective threat, but mid-long range of the forecast looks to be
trending toward somewhat cooler and drier. Will still see heat
indices in the advisory to warning range across southeast parts of
the area into Friday, this ahead of a cool front pushing across
the region. This could bring enough cooling to western parts of
the existing Excessive Heat Watch by Friday, but with uncertainty
in timing of the front, will leave the watch in place through
Friday as far west as Charles Mix County for now.

&&

.AVIATION...(For the 06Z TAFS through 06Z Wednesday night)
Issued at 1028 PM CDT Tue Jul 16 2019

Scattered thunderstorms are expected to develop and push across
the area after 08Z tonight, affecting mainly KHON and KFSD into
Wednesday morning. A few additional thunderstorms may develop on
Wednesday afternoon.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
SD...Excessive Heat Warning from 1 PM this afternoon to 8 PM CDT
     Friday for SDZ068>071.

     Heat Advisory from 1 PM this afternoon to 8 PM CDT this evening
     for SDZ050-057>060-063>067.

     Excessive Heat Watch from Thursday afternoon through Friday
     evening for SDZ063>067.

MN...NONE.
IA...Excessive Heat Warning from 1 PM this afternoon to 8 PM CDT
     Friday for IAZ020-031-032.

     Heat Advisory from 1 PM this afternoon to 8 PM CDT this evening
     for IAZ012-013-021-022.

     Excessive Heat Watch from Thursday afternoon through Friday
     evening for IAZ001>003-012>014-021-022.

NE...Excessive Heat Warning from 1 PM this afternoon to 8 PM CDT
     Friday for NEZ013-014.

&&

SHORT TERM...JH
LONG TERM...JH
AVIATION...JM

In the hours before

Local storm report, Jul 17, 5:11 AM CDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
511 AM CDT WED JUL 17 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0508 AM     TSTM WND GST     2 S ARMOUR              43.30N 98.34W
07/17/2019  E65 MPH          DOUGLAS            SD   EMERGENCY MNGR

&&

JC
Local storm report, Jul 17, 5:14 AM CDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
514 AM CDT WED JUL 17 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0506 AM     TSTM WND GST     PICKSTOWN               43.06N 98.53W
07/17/2019  E70 MPH          CHARLES MIX        SD   TRAINED SPOTTER

            LARGE PICNIC TABLE BLOWN OVER.

&&

JC

The office that day

Everything else NWS Sioux Falls, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 17, 4:07 AM CDTExcessive Heat WarningFSDBon Homme, Clay, Hanson, Hutchinson, Lincoln, McCook and 4 more66 hr
Jul 17, 4:07 AM CDTHeat AdvisoryFSDAurora, Brule, Charles Mix, Davison, Douglas, Gregory and 4 more9 hr
Jul 17, 4:09 AM CDTSevere Thunderstorm WarningFSDAurora, Brule, Charles Mix, Gregory51 min
Jul 17, 4:32 AM CDTSevere Thunderstorm WarningFSDAurora, Brule, Charles Mix, Douglas, Gregory28 min
Jul 17, 4:51 AM CDTSevere Thunderstorm WarningFSDAurora, Bon Homme, Charles Mix, Davison, Douglas, Gregory and 2 more39 min
Jul 17, 5:03 AM CDTTornado WarningFSDDouglas, Hutchinson27 min
Jul 17, 5:22 AM CDTTornado WarningFSDHutchinson23 min
Jul 17, 6:17 AM CDTSevere Thunderstorm WarningFSDClay, Lincoln, McCook, Minnehaha, Turner, Union and 1 more58 min
Jul 17, 6:20 AM CDTTornado WarningFSDClay, Turner, Union25 min
Jul 17, 6:54 AM CDTSevere Thunderstorm WarningFSDLincoln, Union66 min
Jul 17, 7:06 AM CDTFlash Flood WarningFSDLincoln, Minnehaha4 hr
Jul 17, 7:19 AM CDTFlash Flood WarningFSDUnion116 min
Jul 17, 9:02 AM CDTRiver Flood WarningFSDLincoln, Minnehaha67 hr
Jul 17, 9:56 AM CDTRiver Flood WarningFSDLincoln21 days
Jul 17, 5:19 PM CDTHeat AdvisoryFSDAurora, Brule, Charles Mix, Davison, Douglas, Gregory and 9 more28 hr

Nearby

Severe Thunderstorm Warnings in South Dakota, 2019Every severe thunderstorm warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.